Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Phoenix, AZ

July 27, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 27, 2005, 4:39 PM MST for Maricopa County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 4:39 PM MST (23:39 UTC)
Expired
Jul 27, 2005, 5:45 PM MST
In force
66 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 45 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 272341
FFWPSR
AZC013-280145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 645 PM MST

* AT 433 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS NORTH OF CANYON LAKE AND APACHE
  LAKE AND NEAR FOUR PEAKS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3352 11146 3353 11139 3353 11129 3358 11118
      3369 11131 3373 11134 3375 11146

$$

ELLIS
1 follow-up statement
000 
WGUS75 KPSR 280054
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST WED JUL 27 2005

AZC013-280145-
MARICOPA AZ-
547 PM MST WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM MST FOR EXTREME EAST
CENTRAL MARICOPA COUNTY...

AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS THAT HAD EARLIER PRODUCED VERY HEAVY RAIN NORTH 
OF CANYON LAKE AND APACHE LAKE HAVE DISSIPATED. HOWEVER...FLOODING 
FROM THESE THUNDERSTORMS IS STILL OCCURRING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY VEHICLE.

ELLIS

LAT...LON 3352 11146 3353 11139 3353 11129 3358 11118
      3369 11131 3373 11134 3375 11146

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:25 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 27, 4:25 PM MST, 14 minutes before
AZZ020>028-CAZ030>033-280600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST WED JUL 27 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE OVER CENTRAL CALIFORNIA MOVES TO THE EAST...AND
WILL BE CENTERED OVER THE FOUR CORNER STATE REGION BY THE END
OF THE WEEK. AS THE HIGH MOVES...THE WESTERLY WINDS ALOFT WILL
VEER...BECOMING EAST. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THAT BUILD OVER THE HIGHER TERRAIN...WILL BE
PUSHED INTO THE LOW DESERTS OF SOUTH CENTRAL AND SOUTHWEST
ARIZONA...A FEW POSSIBLY MAKING IT INTO SOUTHEAST CALIFORNIA.
TEMPERATURES REMAIN 3 TO 5 DEGREES ABOVE NORMAL...WITH
MODERATELY HIGH RELATIVE HUMIDITY.

&&

.DISCUSSION...
18Z PHOENIX SOUNDING INDCS MID TO UPPER LEVEL WESTERLY WINDS HAVE
BEGUN TO VEER TO THE N. MAX THERMAL INSTBY IS BEING FULLY REALIZED
LATE THIS AFTERNOON...REALLY STEEP LAPSE RATE...AS DEEP CNVCTN WITH
IMPRESSIVE VILS NOW APRG ALONG THE FAR ERN MARICOPA/NE PINAL COUNTY
REGION. LGT STEERING WINDS...NO SHEAR.

EXPCT LOW GRADE INCRG TO MODERATE ACTIVITY AS THIS WEEK ENDS. CA
HIGH SHIFTS TO THE E OVER THE FOUR CORNER STATES BY EARLY FRIDAY.
A WEAK DISTURBANCE IN THE EASTERLY WINDS OVER NW MEXICO MOVES
WESTWARD ACROSS THE NORTHERN GULF FRIDAY...WHICH MAY HERALD A WEAK
SURGE OR SHALLOW SEEP. LATEST GFS SHOWS LAYER REL HUMIDITY IS DRYING
INTO THE WEEKEND...THEN MOISTENING UP AGAIN EARLY NEXT WEEK. AND SO
IT GOES...EBB AND FLOW.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. SEE TAFS FOR KPHX...KYUM...KIPL...AND KBLH
WHICH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

RUNYAN

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 27, 6:08 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
608 AM MST WED JUL 27 2005

AZZ022-023-027-028-280200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
608 AM MST WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

ISOLATED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED. LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND SOME
BLOWING DUST WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR AN EVENING THUNDERSTORM ON THURSDAY.
A BETTER CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS WILL EXIST FRIDAY THROUGH TUESDAY. STRONG GUSTY
WINDS...PERIODS OF DENSE BLOWING DUST...AND LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH STRONGEST STORMS.

AZZ024-280200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
608 AM MST WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS CAN BE EXPECTED.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY THE STRONGEST
STORMS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS THURSDAY. A BETTER CHANCE FOR MAINLY LATE
AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST FRIDAY THROUGH
TUESDAY. STRONG GUSTY WINDS...LOCALLY HEAVY RAIN...AND HAIL WILL
OCCUR WITH STRONGEST STORMS.

AZZ021-026-280200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
608 AM MST WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN
PORTIONS OF LA PAZ AND YUMA COUNTIES.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING THUNDERSTORMS. LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...
AND SOME BLOWING DUST WILL ACCOMPANY THE STRONGEST STORMS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY.
EXPECT A BETTER CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH TUESDAY. STRONG GUSTY WINDS...
PERIODS OF DENSE BLOWING DUST...AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH STRONGEST STORMS.

AZZ020-025-CAZ031>033-280200-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
608 AM MST (608 AM PDT) WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING THUNDERSTORMS THURSDAY. EXPECT A BETTER CHANCE FOR LATE
AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH TUESDAY. LOCALLY
HEAVY RAINFALL...STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR
DUST WILL ACCOMPANY THE STRONGEST STORMS.

CAZ030-280200-
JOSHUA TREE NATIONAL PARK/JTNP/-
608 AM PDT WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR AN AFTERNOON THUNDERSTORM. LOCALLY
HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...
AND HAIL WILL BE POSSIBLE WITH STRONGEST STORMS.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:32 PM MSTSevere Thunderstorm WarningPSRMaricopa75 min
Jul 26, 6:06 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min
Jul 27, 2:03 PM MSTSevere Thunderstorm WarningPSRPinal42 min
Jul 27, 2:42 PM MSTSevere Thunderstorm WarningPSRPinal33 min
Jul 27, 3:10 PM MSTSevere Thunderstorm WarningPSRPinal65 min
Jul 27, 3:24 PM MSTFlash Flood WarningPSRPinal66 min
Jul 27, 4:10 PM MSTSevere Thunderstorm WarningPSRGila67 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.